Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Boise, ID

June 27, 2002Canyon County, Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jun 27, 2002, 7:33 PM MDT for Canyon County, Owyhee County, Idaho. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 7:33 PM MDT (01:33 UTC)
Expired
Jun 27, 2002, 8:15 PM MDT
In force
42 min
Issued by
NWS Boise, ID
Area
Whole counties

Counties Canyon County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 46 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:40 PM MDTThunderstorm Wind 52 EParma, IDAn area of thunderstorms intensified as it moved northward from northwest Owyhee County into Canyon County. A utility pole was blown down in Parma, taking down power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
3586 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 280133
SVRBOI
IDC027-073-280215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
732 PM MDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANYON COUNTY IN SOUTHWEST IDAHO
  EXTREME NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO

* UNTIL 815 PM MDT

* AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOMEDALE...OR ABOUT 4 MILES SOUTHWEST OF
  HOMEDALE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER HOMEDALE AT 740 PM MDT
  OVER WILDER AT 745 PM MDT
  2 MILES NORTHWEST OF GREENLEAF AT 755 PM MDT
  OVER NOTUS AT 805 PM MDT
  8 MILES NORTHWEST OF MIDDLETON AT 815 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BOISE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:15 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM MDT, 5 hours 18 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
215 PM MDT THU JUN 27 2002

...VIGOROUS COOL PACIFIC FRONT FRIDAY EVENING...
...BREEZY SATURDAY AFTERNOON AND BREEZY TO WINDY SUNDAY AFTERNOON...

IN THE SHORT TERM, THUNDERSTORMS THIS EVENING EXPECTED IN THETA-E
RIDGE OVER SW IDAHO IN ARC SHAPE ACROSS ERN SW HIGHLANDS AND MAGIC
VLY NNWWRD INTO WEST CENTRAL MOUNTAINS AS A KICKER/TRIGGER UPPER
VORT (400MB) NEAR IDAHO-NV-UTAH TRI-STATE AREA SHIFTS N THRU SUNSET
THEN SHIFTS NE IN RESPONSE TO INCREASING SW FLOW THRU PACNW.
CONVECTIVE PARAMETERS THIS EVENING SOMEWHAT LESS IMPRESSIVE THAN
LAST EVENING WITH CAPE 2K JOULES/KG AND LI -2 TO-4 BUT STILL ENOUGH
TO EXPECT ISOLATED GUSTS AROUND 50 MPH WITH STRONGER/BETTER
ORGANIZED CELLS.  MID LAYER CAPPING IN SE OREGON-OWHYEE MTNS
EXPECTED TO INHIBIT CONVECTION IN SE OREGON AND FAR SW PART OF SW
HIGHLANDS, EXCEPT MAYBE EASTERN BAKER CO., THIS EVENING.

OTHERWISE TONIGHT AND FRIDAY THE UPPER LOW NEAR 50N 140 W, WHICH HAS
A 130+KT JET S OF IT ALONG 45N, SENDS A WELL DEVELOPED TROF AND COOL
FRONT INTO WA/ORE FRIDAY.  CD FRONT EXPECTED INTO BURNS FRIDAY LATE
AFTERNOON WITH THERMAL ENHANCED CDFNT WINDS INTO BREEZY CATEGORY FOR
HARNEY COUNTY.

FOR FRIDAY EVENING AND NIGHT VERY HIGH PW AIR (.8-1.25) MOVES OVER
ERN OREGON AND SW IDAHO IN ADVANCE OF THE FRONT.  ALOFT THE UPPER
TROF GOES NEGATIVELY TILTED.  FORECAST SOUNDINGS INDICATE SCATTERED
THUNDERSTORMS ARE POSSIBLE NORTH OF A BURNS-BOISE-ROGERSON ZONE WITH
FORECAST CAPE IN THE 500-1000 JOULE/KG RANGE AND LI TO -2C.  MUCH
STRONGER DYNAMIC SUPPORT FRIDAY NIGHT IS OFFSET BY NOT AS MUCH
INSTABILTY YESTERDAY OR TODAY.  HI PW AND FORCING BUT FAST MOVING
CELLS MEANS ANY TRAINING CELLS NEED TO BE WATCHED FOR FLASH FLOOD
POTENTIAL.  EXPECT NUMEROUS RAIN SHOWERS AND SCT TS NORTH FRIDAY
NIGHT WITH SCT SHOWERS AND TS SOUTHERN AREAS OVERNIGHT.  FRIDAY
EVENING THE CDFNT SHIFTS EAST INTO SW IDAHO FOR EVENING NW WINDS
10-20 MPH TIL SUNSET.  ON SATURDAY THE FRONT SHOULD REACH TWF ABOUT
9Z WITH SE OREGON SHOWERS TAPERING OFF TO ISOLATED IN THE MORNING
WEST AS THE TROF HAS YET TO CROSS THE AREA.  UPPER TROF DOES CROSS
INTO SOUTH CENTRAL ID MIDDAY SATURDAY FOR SCATTERED SHOWERS AND A
SLIGHT CHC OF THUNDERSTORMS--BOISE 00Z SUNDAY SOUNDING IN MODERATELY
UNSTABLE.  SHOULD ALSO DEVELOP BREEZY CONDITIONS SATURDAY AFTERNOON
FROM MOUNTAIN HOME THRU TWIN FALLS.

A DEVELOPING SHORTWAVE NEAR 45N 150W AT 19Z TODAY ZIPS THROUGH THE
AREA SUNDAY WITH BUILDINDG HIGH PRESSURE AND BREEZY TO WINDY
WESTERLY FLOW DEVELOPING ACROSS THE REGION.  CLOUDS ACROSS THE
NORTH WITH ISOLATED SHOWERS IN THE N MOUNTAINS AND PARTLY CLOUDY
ACROSS THE SOUTH.

AN UPPER LOW APPROACHING THE ALEUTIAN ISLANDS THIS AFTERNOON FOLLOWS
THE DEVELOPING SHORTWAVE INTO THE NW PROBABLY FOR TUESDAY BUT PLAN
TO BROAD BRUSH MON-WED WITH FAST FLOW...SOME CLOUDS AT TIMES ACROSS
THE NORTH BUT MOSTLY CLEAR SOUTH MONDAY-WED...WITH AVERAGE TEMPS.
DRY AND MILDER WESTERLY FLOW BY THURSDAY/INDEPENDANCE DAY.

.BOI...NONE.

MILLS

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.